I have a severely disabled daughter who is 28 years old with Cerebral Palsy. Approximately 2 years ago she was hospitalized for pneumonia. Along with the pneumonia she simultaneously gained 25 lbs a number of tests concluded it was not water weight. Ultimately her caloric intake was reduced(fed via gastrostomy tube). Prior to the weight gain she was at 105 lbs for years, she maxed out at around 132 lbs. With the reduction of the caloric intake she continued to gain weight for a short period of time and than began losing weight, she platoed out at 118 lbs. During this hospitalization it was identified that her Vitamin D level was low so a supplement of 500 IU's of Vitamin D was added to her daily diet. Recently she was hospitalized with gastrointestinal issues, relating to constipation. During the hospitalization it was identified that the Vitamin D level was toxic, supplement was discontinued. She was at 101 lbs. She was discharged after 5 days but after two weeks of returning home she was readmitted for the same reason. Upon her admission it was identified again that her Vitamin D level was even higher than the previous hospitalization - more toxic with the removal of the Vitamin D two weeks earlier. Looking back 2 years ago and realize there was no explanation to be found for her sudden weight gain and looking at her current situation, similarily there is no explanation to be found for her weight loss. My question is this: Is it possible to gain fat cell weight as a result of your body not producing the hormone/enzymes needed to break down the fatty acids/cells and also house the Vitamin D over a long period of time within those fat cells? With the shedding of weight is it possible that the Vitamin D that has been housed is now being released in massive quantities into her system causing the toxic level reading? What I am most interested in is what would cause the body to be unable to breakdown the fat cells, thus storing them?
I have to that this as a miscat (it is not a brain tumor question) but I would have to say this potentially could be hormonal.
When she was in the hospital, did they happen to give her high dose steroids? The steroids (dexamethasone, prednesone, hydrocortisone) can often lead to rapid weight gain, and then when they are consumed by the body, then rapid weight loss. It is also possible that there are cortisol producing tumors - aka Cushing's syndrome that can create cortisol thus impacting weight. Thyroid and other hormones can also do this as well. Has she has a good hormone work up?
FYI if you have low D which is quite common for us with hormonal issues, we are put on 50,000iu a week to get up to a normal level then given 3-5,000 daily. From my layman point of view, we have not had a correlation of D to weight, only energy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.